Michigan, 2007

Strong Wind in Michigan, November 6, 2007

November 6, 2007 · NWS APX · 1 event in 1 county or zone

Cold air surged into Northern Michigan, bringing gusty winds and light accumulations of lake effect snow.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Cold air surged into Northern Michigan, bringing gusty winds and light accumulations of lake effect snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Nov 5, 11:52 PM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Nov 5, 11:52 PM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1152 PM EST MON NOV 5 2007

.AVIATION...RAIN SHOWERS WILL CONTINUE THROUGH THE NIGHT AT THE
TERMINAL SITES...OCCASIONALLY CHANGING OVER TO SNOW DURING PERIODS
OF HEAVIER PRECIPITATION.  PRECIPITATION WILL BEGIN TO TAPER OFF
LATER TUESDAY.  PREVAILING VFR-MVFR CONDITIONS EXPECTED THROUGH
TUESDAY MORNING.  WINDS WILL REMAIN GUSTY THROUGH TUESDAY AFTERNOON.

&&

.UPDATE... /ISSUED 902 PM EST MON NOV 5 2007/

LOTS OF THOUGHTS TO MULL OVER EARLY THIS EVENING...AND NONE OF THEM
CLEAR CUT AS USUAL. FIRST OFF...AFTER CHATTING UP GRR WILL BE MAKING
CHANGES TO THE WIND ADVISORY. LAKESHORE COUNTIES ALONG LAKE MICHIGAN
ARE EASILY GUSTING INTO THE 40-50MPH RANGE...BUT INLAND WIND GUSTS
HAVE NOT BEEN IMPRESSIVE (OR NEAR ADVISORY CRITERIA). ISALLOBARIC
GRADIENT HAS ALREADY DEPARTED TO THE EAST BEHIND OCCLUDED FRONT) AND
STRONG COLD ADVECTION TO DRIVE MOMENTUM TO THE SURFACE ALSO LACKING.
GRADIENT DOES TIGHTEN OVERNIGHT...NOT SURE IF THAT WILL DO THE TRICK
FARTHER INLAND...BUT THAT COMBINED WITH WINDS TAKING ON A MORE
NORTHERLY (ONSHORE) COMPONENT SHOULD HELP AREAS ALONG THE LAKE HURON
SHORE NORTH OF APN AND ACROSS CHIPPEWA COUNTY (WHERE GRADIENT IS
CURRENTLY WEAKEST). SO WILL BE DROPPING THE OVERNIGHT PORTION OF
WIND ADVISORY FOR PARTS OF NORTHERN LOWER INLAND FROM LAKE MICHIGAN
AND ALONG/SOUTH OF M-32. WILL START IT UP AGAIN TUESDAY MORNING.

AS FAR AS PRECIP TRENDS GO...LAKE EFFECT SHOWERS HAVE BEEN PRETTY
WIDESPREAD ACROSS NORTHERN LOWER.  PRECIPITATION TYPE HAS STILL BE
MAINLY RAIN ACROSS LOWER ELEVATIONS...WITH SOME SNOW/SLEET
MIX...WITH MORE SNOW HIGHER UP THOUGH HAS BEEN MORE INTENSITY
DEPENDANT (PRECIP CHANGES BACK TO RAIN WHEN INTENSITY BECOMES
LIGHTER). EVENTUALLY ENOUGH COLD AIR SHOULD MOVE IN TO ALLOW FOR
MORE SNOW INLAND. WINDS OVER LAKE SUPERIOR ARE SHIFTING MORE TO
THE NORTHWEST IN RESPONSE TO LOW LEVEL TROUGHING WHICH WILL
EVENTUALLY ROTATE SOUTH ACROSS THE UPPER PENINSULA AND INTO LOWER
MI DURING THE OVERNIGHT HOURS. COMBINED WITH INCREASING ISENTROPIC
ASCENT DUE TO WARM AIR WRAPPING AROUND NORTH SIDE OF OCCLUDED LOW
EAST OF LAKE SUPERIOR...LOOKING AT SOME SYNOPTIC COMPONENT TO
PRECIPITATION...WHICH IS ALREADY DEVELOPING OVER LAKE SUPERIOR.
ACCUMULATING SNOW SEEMS TO BE A GOOD BET ACROSS HIGHER TERRAIN OF
NORTHERN LOWER OVERNIGHT...SEE NO REASON TO CHANGE CURRENT 1-3
INCH FORECAST. SIMILAR STORY ACROSS EASTERN UPPER...POSSIBILITY OF
A LITTLE MORE QPF OFFSET BY POTENTIAL FOR LIQUID PRECIP TO BE MORE
OF A FACTOR OVERNIGHT WITH LOW LEVEL THERMAL RIDGE FORECAST TO
SLIDE ACROSS THE UPPER PENINSULA OVERNIGHT COINCIDENT WITH LOW
LEVEL TROUGHING.

JPB

PREV DISCUSSION... /ISSUED 336 PM EST MON NOV 5 2007/

THE SFC LOW IS NOW JUST TO THE EAST OF ANJ AND THE 500 MB LOW IS
IN CENTRAL LAKE SUPERIOR. THE COLD FRONT IS THROUGH THE FORECAST
AREA WITH THE PRECIPITATION ASSOCIATED WITH THE 500 MB SHORTWAVE
DEVELOPING FOR THE AFTERNOON. THERE HAVE BEEN A COUPLE REPORTS OF
SNOW MIXING IN WITH THE RAIN BRIEFLY THIS AFTERNOON AS WELL. SO
THE MAIN CONCERN OF THE FORECAST WILL BE THE CHANGE OVER TONIGHT
AND THE WIND.

TONIGHT/TUESDAY...THE LOWS TAKE THEIR TIME MOVING TO THE EAST.
THE GRADIENT TIGHTENS OVER THE FORECAST AREA. WIND SPEEDS HAVE
BEEN SLOW TO COME UP, BUT WITH THE MODELS INDICATING A BETTER SHOT
OVERNIGHT AND ON TUESDAY WILL LEAVE THE WIND ADVISORY UP. MBL AT
20Z REPORTED AT 34 KT GUST. SO THE WINDS WILL EVENTUALLY WILL DO
SOME STUFF.

THE MODEL SOUNDINGS ARE SHOWING A SHALLOW WARM LAYER NEAR THE
GROUND, INITIALLY WOULD HAVE KEPT THE FORECAST OF RAIN OVERNIGHT
WITH SOME MIXING, HOWEVER, WITH THE REPORTS OF MIXED RAIN AND SNOW
COMING IN, WILL START THE SNOW SOONER AND ALLOW FOR SNOW
ACCUMULATIONS OVERNIGHT. THE QUESTION REMAINS HOW MUCH, WILL ALLOW
FOR 1-3 INCHES, WITH THE HIGHLANDS GETTING THE BULK OF THE SNOW.
THINK THAT THE MIX WILL CONTINUE AT THE LOWER LEVEL. THE SNOW
CONTINUES INTO THE DAY, BUT THE MOISTURE AT 700-500 MB LAYER WANES
(FALLS OFF TO LESS THAN 50%). THE -10C LEVEL BEGINS TO FALL TO THE
850 MB LEVEL BY THE AFTERNOON, SO AM EXPECTING FOR THE L E SNOW
MACHINE TO START UP AND TRY TO ADD SOME LIGHT SNOW ACCUMULATIONS
FOR THE DAY.

LUTZ

TUESDAY NIGHT AND WEDNESDAY...COLD AIR ALREADY IN PLACE WILL BE
REINFORCED TUESDAY NIGHT AS A SECONDARY COLD FRONT SWEEPS THRU NRN
MICHIGAN ON THE BACKSIDE OF THE DEPARTING LOW. 850 MB TEMPS DROP
FROM -8 C TUESDAY EVENING TO -13 C OVERNIGHT. HOWEVER...DRIER AIR
WILL ACCOMPANY THE CAA...RESULTING IN INVERSION HEIGHTS DROPPING TO
AROUND 4500 FEET TUESDAY NIGHT...WITH LITTLE MOISTURE ABOVE THE
STRENGTHENING INVERSION. SURFACE RIDGE AXIS MOVES OVERHEAD BY
WEDNESDAY AFTERNOON...ENDING ANY REMAINING CYCLONIC FLOW AS LOW
LEVEL WINDS BEGIN TO BACK MORE WESTERLY AND EVEN SW TOWARD WEDNESDAY
EVENING. N/NW FLOW LAKE EFFECT SNOW SHOWERS WILL PERSIST TUESDAY
NIGHT INTO WEDNESDAY MORNING...THEN RESIDUAL FLURRIES WILL IMPACT
ERN UPR AS WELL AS FAR NRN AND NW LOWER MICHIGAN WEDNESDAY AFTERNOON
AS WINDS BEGIN TO BACK W AND THEN SW. NEXT FAST-MOVING CLIPPER
SYSTEM APPROACHES NRN MICHIGAN WEDNESDAY NIGHT...PROVIDING
ADDITIONAL CHANCES OF SNOW FOR THE ENTIRE CWA. LOW TEMPS BOTH
TUESDAY AND WEDNESDAY NIGHT WILL COOL INTO THE MID 20S TO AROUND 30.
HIGH TEMPS WEDNESDAY AFTERNOON WILL ONLY REACH INTO THE MID 30S TO
NEAR 40. FOR MARINE INTERESTS...GALE FORCING WINDS WILL PERSIST INTO
TUESDAY EVENING FOR WHITEFISH BAY...THE ST MARYS RIVER SYSTEM AND
FOR LAKE HURON.

THURSDAY THROUGH MONDAY...NRN STREAM REMAINS FAIRLY ACTIVE THRU THE
REMAINDER OF THE FORECAST PERIOD AS A SERIES OF FAST MOVING SYSTEMS
SLIDE THRU THE GREAT LAKES. CLIPPER TYPE SYSTEM DIVES SE OUT OF
ALBERTA INTO THE WRN GREAT LAKES THURSDAY NIGHT AND FRIDAY. PLENTY
OF MOISTURE LINGERS OVER THE REGION ON THURSDAY...WITH WEAK LIFT
AHEAD OF THIS SYSTEM. THUS WILL MAINTAIN A SMALL CHANCE OF PRECIP.
EXPECT BETTER CHANCES OF PRECIP THURSDAY NIGHT AND FRIDAY AS THE
SYSTEM MOVES THRU MICHIGAN. WITH RESPECT TO PRECIP TYPE...ECMWF
MODEL SOUNDINGS SUGGEST THE POTENTIAL FOR A MIX OF RAIN AND SNOW
THURSDAY THRU FRIDAY. UPPER LEVEL RIDGING BEGINS TO BUILD INTO THE
REGION BY SATURDAY AND THEN AMPLIFIES OVERHEAD ON SUNDAY AHEAD OF A
DEEPENING LOW OVER CENTRAL CANADA. ASSOCIATED TROUGH AND MOISTURE
WILL CLIP MICHIGAN...PROVIDING INCREASING CHANCES OF RAIN SATURDAY
AND SUNDAY. THE LOW ITSELF WILL ACTUALLY PASS NORTH OF MICHIGAN...
BUT ANOTHER LOW WILL DEEPEN TO THE LEE OF THE CENTRAL US ROCKIES ON
MONDAY. ASSOCIATED WARM FRONT WILL LIFT INTO MICHIGAN...SERVING TO
EXTEND CHANCES OF RAIN INTO EARLY NEXT WEEK. AT OR SLIGHTLY BELOW
NORMAL TEMPS WILL LINGER INTO THURSDAY...THEN TEMPS WILL GRADUALLY
WARM BACK TO ABOVE NORMAL VALUES OVER THE WEEKEND AND EARLY NEXT
WEEK AS THE UPPER RIDGE BUILDS OVER THE GREAT LAKES.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WIND ADVISORY...UNTIL 6 PM EST TUESDAY...MIZ008-015-016-019>021-
     025-031.
     WIND ADVISORY...TUESDAY...MIZ017-018-022>024-026>030-032>036-
     041-042.

LM...GALE WARNING...UNTIL 6 PM EST TUESDAY...LMZ323-341-342-344>346.

LH...GALE WARNING...UNTIL 6 AM EST WEDNESDAY...LHZ345>349.

LS...GALE WARNING...UNTIL 6 AM EST WEDNESDAY...LSZ321-322.

&&
Hazardous weather outlook, Nov 5, 5:04 AM EST, 20 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
504 AM EST MON NOV 5 2007

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
061100-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
504 AM EST MON NOV 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A STRONG STORM SYSTEM WILL MOVE ACROSS THE NORTHERN GREAT LAKES
TODAY AND TONIGHT...DRAGGING COLDER AIR INTO THE REGION BY LATE
TONIGHT. SOME SNOW ACCUMULATION IS POSSIBLE ACROSS INLAND AREAS
OF EASTERN UPPER MICHIGAN LATE TONIGHT. IN ADDITION...GUSTY WINDS
WILL DEVELOP ACROSS NORTHERN MICHIGAN WITH GUSTS TO 50 MPH
POSSIBLE...ESPECIALLY NEAR THE LAKE MICHIGAN SHORELINE. SEE
ONGOING WIND ADVISORY FOR FURTHER DETAILS.

GALE FORCE WINDS ARE EXPECTED TODAY AND TONIGHT OVER THE GREAT
LAKES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

COLD AIR WILL CONTINUE TO SPILL INTO NORTHERN MICHIGAN ON
TUESDAY...CHANGING PRECIPITATION TO ALL SNOW EARLY IN THE MORNING
ACROSS INLAND AREAS OF NORTHERN MICHIGAN. SOME SNOWFALL
ACCUMULATION IS EXPECTED ACROSS INLAND AREAS OF EASTERN UPPER
MICHIGAN AND IN THE HIGHER TERRAIN OF NORTHERN LOWER MICHIGAN.

GALE FORCE WINDS WILL CONTINUE ACROSS THE NEARSHORE WATERS OF
NORTHERN LAKE MICHIGAN THROUGH TUESDAY AFTERNOON AND ACROSS
WHITEFISH BAY...THE ST MARYS RIVER SYSTEM...AND THE NEARSHORE
WATERS OF NORTHERN LAKE HURON THROUGH EARLY WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY ANY WIND REPORTS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE.

KAS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Leelanau

When
November 6, 2:00 AM EST to 12:00 PM EST
Where
Leelanau forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$4,000
Reported by
Newspaper
Coordinates
45.152, -86.038 (the zone’s center; the record gives no point)

Blustery winds gusting off of Lake Michigan brought down a few trees and power lines. Motorists in four vehicles were trapped in their cars for nearly two hours, when power lines came down across M-22 south of Leland (just south of M-204). A summer home on the west shore of Lake Leelanau was destroyed by a fire ignited by downed power lines (indirect damage).

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, November 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 64712.